Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Bismarck, ND

June 10, 2002Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2002, 1:27 AM MDT for Dunn County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2002, 1:27 AM MDT (07:27 UTC)
Expired
Jun 10, 2002, 2:30 AM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 148 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:20 AM MDTHail 0.88Halliday, ND
Jun 10, 2:25 AM MDTHail 1.75Halliday, NDReported by a National Weather Service Cooperative Observer.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 100727
SVRBIS
NDC025-100830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
125 AM MDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 230 AM MDT

* AT 125 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES SOUTH OF MANNING...OR ABOUT 5 MILES
  WEST OF DICKINSON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANNING AT 210 AM MDT
  DUNN CENTER AT 220 AM MDT
  HALLIDAY AT 230 AM MDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4701 10296 4703 10234 4731 10225 4749 10259

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:50 PM MDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 1:50 PM MDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SUN JUN 9 2002

PROBLEM FOR THE DAY WILL CONTINUE TO BE THE SURFACE LOW NOW IN
CENTRAL SOUTH DAKOTA AND THE UPPER LEVEL TROUGH OVER THE NORTHWEST.

HEAVY RAIN DURING THE NIGHT CAUSED SOME FLOODING IN THE SOUTHWEST
AND CENTRAL PORTIONS OF THE STATE WHERE TODAYS FLASH FLOOD GUIDANCE
INDICATES 1 TO 2 INCHES IN A 6 HOUR PERIOD WILL LIKELY RESULT IN
FLASH FLOODING. EXPECTING ANOTHER ROUND OF STORMS TONIGHT AND WILL
LIKELY ISSUE A FLASH FLOOD WATCH FOR THESE COUNTIES.

SURFACE LOW OVER CENTRAL ND/SD BORDER BRINGING DEWPOINTS UP INTO THE
60S OVER EASTERN ND. LOTS OF POTENTIAL ENERGY AT LOW LEVELS FOR
SEVERE STORMS FROM MONTANA ACROSS THE DAKOTAS...BUT MID LEVEL
CAPPING IS PREVENTING ANY KIND OF DEVELOPMENT. WILL HAVE TO WAIT
UNTIL EVENING OVER MONTANA AND FAR WESTERN ND FOR UPPER LEVEL ENERGY
ON THE STRENGTH OF A JET MOVING NORTHWARD ON EAST SIDE OF LARGE
UPPER LEVEL LOW OVER THE NWRN US. LIKE A REPEAT PERFORMANCE FROM
YESTERDAY...WITH STORMS BEGINNING IN THE WEST DURING THE
EVENING...THEN PROGRESSING EASTWARD OVERNIGHT INTO CENTRAL ND. BY
THE TIME THE ENERGY REACHES CENTRAL ND...THE BEST LIFTING IS OVER
NRN ND.

UPPER LOW IS STILL OVER ERN MT/SASKATCHEWAN AND JET WITH DRY SLOT
MOVES INTO SOUTH CENTRAL ND MONDAY AFTERNOON. THIS UPPER LOW MOVES
GRADUALLY EASTWARD ALONG THE NORTHERN BORDER OF ND...FINALLY MOVING
TO LAKE SUPERIOR BY THURSDAY MORNING. THIS WILL KEEP TEMPS ON THE
COOL SIDE AND KEEP A CHANCE OF SHOWERS IN THE FORECAST THROUGH
WEDNESDAY. A SLOW WARMUP AFTER THAT WITH UPPER LEVEL RIDGE BUILDING
INTO THE ROCKIES...ALTHOUGH ND REMAINS IN NWLY FLOW.

.BIS...FLOOD WATCH UNTIL 7 AM MONDAY MORNING FOR MCLEAN...MERCER
       OLIVER...DUNN...BILLINGS...GOLDEN VALLEY COUNTIES.

VINING

In the hours before

Local storm report, Jun 10, 1:24 AM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

224 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0218 AM    (DIK)DICKINSON MUNI ARPT  ND   58 MPH TSTM GUST

06/10/02   STARK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:15 AM MDTSevere Thunderstorm WarningBISSlope60 min
Jun 10, 12:49 AM MDTSevere Thunderstorm WarningBISStark56 min
Jun 10, 1:33 AM MDTFlash Flood WarningBISBillings, Dunn, Stark6 hr
Jun 10, 2:26 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer64 min
Jun 10, 2:28 AM MDTSevere Thunderstorm WarningBISStark62 min
Jun 10, 3:09 AM MDTSevere Thunderstorm WarningBISMorton, Oliver51 min
Jun 10, 3:22 AM MDTSevere Thunderstorm WarningBISMcLean, Ward53 min
Jun 10, 4:03 AM MDTSevere Thunderstorm WarningBISMcHenry, Sheridan57 min
Jun 10, 4:56 AM MDTSevere Thunderstorm WarningBISPierce, Wells49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.